PMR still here: Hi, think now after 8 years it's... - PMRGCAuk

PMRGCAuk
10,676 members19,531 posts

PMR still here

KCRoyals
KCRoyals

Hi,

think now after 8 years it's going to be a permanent thing. Down to 3mg Pred but sometimes get flare ups. On the amount I take what would be the best increase and taper. Also is it a good thing to get a regular (?) Bone Density Scan to check the Pred is not causing too many problems. ( take Adcal daily). Always wondered what the average number of flares people have over a year.

Always nice to come on here with so many friendly, helpful people.

18 Replies
oldestnewest

Not sure I can comment on amount to up pred dosage during flare, but I myself have flared 3 times in last 2 years. I usually give it a few days to rule out pred withdrawal, and if symptoms persist/worsen I try a burst for 5 days, starting with 5mg above current dose and drop 1mg each day till I’m back at original dose. In your case it would look like 8, 7, 6, 5, 4mg then back to your current dose of 3mg. My GP is aware of this practice with my dose when I flare, so it’s best you check with your doctor accordingly.

Also, my CRP is accurate and coincides with my symptoms, so it’s helpful to review my monthly bloodwork results and combine this data with my symptoms and make a decision from there.

Lastly, my GP sent me for a baseline scan within 3 months of starting pred, and I have one every year to track changes. I take 650mg of calcium supplement daily in addition to the calcium rich foods in my diet (Greek yoghurt, cheese, woman’s vitality mix of seeds, grains, dried fruit and dark chocolate...1/4 cup provides 50% of daily recommended calcium).

8 years, indeed, is a long time to be living with PMR/GCA, however getting down to 3mg means that there are usually less side effects at this dose. My GP encourages me to get to 5mg, instead of racing down to “0”, as doses at that level are “safer” (for lack of a better word).

Hope you get some relief soon. Take good care.

Poopadoopy
PoopadoopyModerator

Hi KCRoyals, it's certainly a long haul. As said above if your have a flare you can increase by 5mg for a week then, I always add 1mg to the dose I flared at. It's ok to drop straight down after week. I had a couple if flares last year and one already this year. They were primarily caused by having other health issues that seemed to make me flare. I take a dmard as well as pred.

There is research that shows under 5mg is relatively safe, though you may find your adrenals are attempting to start working...or not and cause symptom that may feel like a flare.

Have you had a dexa scan during the 8years? I am 4 years in and have had 2. They may flinch at 3mg but once things settle (!), It may be worth asking to see how you are doing. 🌻

Great replies, will do the +5 and reduce. Where would I be without you.

Funny Covid song sent to me. Hope you enjoy it.

PMRpro
PMRproModerator

In 15+ years PMR, 10+ years of pred (wasn't diagnosed) I have had several flares and 3 dexascans in the last 10 years, waiting now for Covid to go away enough to book a fourth! In over 7 years of pred my bone density hardly changed.

I think you have to look at the patterns of your flares. Are they related to a reduction in dose within the previous month or so? Or have you been on a dose for months and then suddenly have a flare? Flares are basically due to the dose not being adequate to clear out the inflammation every day but that can be due to the dose being taken down too low or to the activity of the underlying autoimmune disorder increasing in activity and exceeding the ability of the current pred dose to manage it.

I have been on 4mg for over a year now. The only pains I have are shoulders, upper arms and (only sometimes) hip girdle.

I have Polyarthritis (daily in a lot of pain) and Gout (silent most of the time) and wonder if I should try going down to 3 1/2 then towards 3 or just stay on 4mg indefinitely.

PMRpro
PMRproModerator
in reply to Constance13

If I had a euro for every time we've had this conversation I'd get a few bottles of Frankenwein! I'd stay where you are - you know you always have a wobble if you try to push it!!

Constance13
Constance13
in reply to PMRpro

Get so guilty at not 'trying' to get off Pred!😏 I ask every now and again to see if you will tell me to "go ahead and reduce"!!! 🍷🍷🍷 (Red wine in case you can't see it) - it's the best I can do!! Thanks anyway!

PMRpro
PMRproModerator
in reply to Constance13

You might as well make a sign for the fridge - because I won't ever say anything else :)

Constance13
Constance13
in reply to PMRpro

😊😊. I promise never to ask again!

I'm furious at the moment - just got an email from the local supermarket telling me they are stopping deliveries (they can't cope)! How about the poor sods that have no-one to shop for them!😟

PMRpro
PMRproModerator
in reply to Constance13

e-mail them back and tell them to prioritise - how pathetic! Is the Rotes Kreauz or someone not offering assistance for people like you? Weisses Kreuz, Rotes Kreuz and Caritas are here.

Constance13
Constance13
in reply to PMRpro

I'm alright myself, my daughter and my home help do my shopping but the not so fortunate.....?

I believe Caritas is trying to arrange something - someone must!

I am having the same problem with Sainsbury’s , have had home delivery (paid yet in advance) but can not get a delivery slot. Why did they allow so many more to join without being able to guarantee long-standing customers a delivery slot.

Poopadoopy
PoopadoopyModerator
in reply to Constance13

Why would you feel guilty. It's your body. I have no issue with 7.5mg and the RHEUMY just shrugged and said that's fine see you in 8 months.

It's me! I'm really getting on Pro's nerves!😂

Poopadoopy
PoopadoopyModerator
in reply to Constance13

We have all been there. 😉🤣😂🤣

PMRpro
PMRproModerator
in reply to Constance13

Far worse around than you

Hidden
Hidden
in reply to Constance13

I'm like you in the sense I have known inflammatory polyarthritis and degenerative arthritis. My rheumatologist would have preferred to have treated the arthritis differently except PMR got in the way. Then the longer I stayed on pred, the adrenal issue became a factor. I'm pretty sure it causes some pain as well. I never expect the pain to completely go away.

In any case, my rheumatologist and I began using the terms PMR-like pain and arthritis-like pain. It was very hard to distinguish one pain from another.

Constance13
Constance13
in reply to Hidden

It is difficult to say what pain is coming from what! Age certainly has something to do with it for me.

You may also like...